Alert archive / Iowa / River Flood Warnings in 2017
River Flood Warning 53, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Jul 21, 2017, 9:06 PM CDT for Clayton County, Iowa. It took effect at Jul 21, 2017, 10:47 PM CDT. It was in force for 36 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 9:06 PM CDT (02:06 UTC)
- In effect from
- Jul 21, 2017, 10:47 PM CDT
- Expired
- Jul 23, 2017, 11:00 AM CDT
- In force
- 36 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clayton County, IA
The radar
The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey River at Elkader (EKDI4). The gauge peaked at 12.52 ft at Jul 22, 2017, 1:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05412020, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
266 WGUS43 KARX 220206 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 906 PM CDT Fri Jul 21 2017 .The National Weather Service in La Crosse has issued a flood warning for the Turkey river at Elkader and Garber. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-221406- /O.NEW.KARX.FL.W.0053.170722T0347Z-170723T1600Z/ /EKDI4.1.ER.170722T0347Z.170722T0600Z.170722T2200Z.NO/ 906 PM CDT Fri Jul 21 2017 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Turkey River At Elkader. * until Sunday morning. * At 8:45 PM Friday the stage was 10.2 feet. * Flood stage is 12.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 14.0 feet by Saturday morning. The river will fall below flood stage by Saturday. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161 $$ IAC043-221406- /O.NEW.KARX.FL.W.0054.170722T1409Z-170724T1708Z/ /GRBI4.2.ER.170722T1409Z.170723T0600Z.170723T2308Z.NO/ 906 PM CDT Fri Jul 21 2017 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Turkey River At Garber. * from Saturday morning to Monday afternoon. * At 8:15 PM Friday the stage was 10.9 feet. * Flood stage is 17.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by Saturday morning and continue to rise to near 20.6 feet by Sunday morning. The river will fall below flood stage by Sunday evening. * Impact...At 26.0 feet...The earthen levee at Elkport is threatened, just upstream of Garber. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$
4 follow-up statements
039 WGUS83 KARX 220701 FLSARX Flood Statement National Weather Service La Crosse WI 201 AM CDT Sat Jul 22 2017 .Widespread heavy rain continues to lead to rapid rises on the Turkey River at Elkader and Garber. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-222201- /O.EXT.KARX.FL.W.0053.000000T0000Z-170724T0000Z/ /EKDI4.1.ER.170722T0456Z.170722T1200Z.170723T0600Z.NO/ 201 AM CDT Sat Jul 22 2017 The Flood Warning continues for The Turkey River At Elkader. * until Sunday evening...Or until the warning is cancelled. * At 1:45 AM Saturday the stage was 12.4 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 14.5 feet by this morning. The river will fall below flood stage Sunday morning. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161 $$ IAC043-222201- /O.EXT.KARX.FL.W.0054.000000T0000Z-170725T0200Z/ /GRBI4.3.ER.170722T0445Z.170723T0000Z.170724T0800Z.NO/ 201 AM CDT Sat Jul 22 2017 The Flood Warning continues for The Turkey River At Garber. * until Monday evening...Or until the warning is cancelled. * At 1:15 AM Saturday the stage was 21.0 feet. * Flood stage is 17.0 feet. * Moderate flooding is occurring and Major flooding is forecast. * Forecast...The river will continue rising to near 26.0 feet by this evening. The river will fall below flood stage Monday morning. * Impact...At 26.0 feet...The earthen levee at Elkport is threatened, just upstream of Garber. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$
405 WGUS83 KARX 221636 FLSARX Flood Statement National Weather Service La Crosse WI 1136 AM CDT Sat Jul 22 2017 .Flooding continues along the Turkey River. The river will rise back above Flood Stage this afternoon at Elkader. At Garber...the river is forecast to rise back above Major Flood Stage. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-230736- /O.EXT.KARX.FL.W.0053.000000T0000Z-170725T0230Z/ /EKDI4.1.ER.170722T0456Z.170723T0000Z.170724T0830Z.NO/ 1136 AM CDT Sat Jul 22 2017 The Flood Warning continues for The Turkey River At Elkader. * until Monday evening...Or until the warning is cancelled. * At 10:45 AM Saturday the stage was 11.9 feet. * Flood stage is 12.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage this afternoon and continue to rise to near 15.9 feet this evening. The river is forecast to fall below flood stage Monday morning. && LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161 $$ IAC043-230736- /O.EXT.KARX.FL.W.0054.000000T0000Z-170725T0520Z/ /GRBI4.3.ER.170722T0445Z.170723T1200Z.170724T1120Z.NO/ 1136 AM CDT Sat Jul 22 2017 The Flood Warning continues for The Turkey River At Garber. * until late Monday night...Or until the warning is cancelled. * At 10:15 AM Saturday the stage was 22.4 feet. * Flood stage is 17.0 feet. * Moderate flooding is occurring and Major flooding is forecast. * Forecast...The river will continue rising to near 28.3 feet Sunday morning. The river is forecast to fall below flood stage Monday morning. * Impact...At 26.0 feet...The earthen levee at Elkport is threatened, just upstream of Garber. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$ Hollan
689 WGUS83 KARX 230210 FLSARX Flood Statement National Weather Service La Crosse WI 910 PM CDT Sat Jul 22 2017 .Minor to Moderate flooding continues along the Turkey River at Elkader to Garber. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-231710- /O.EXT.KARX.FL.W.0053.000000T0000Z-170724T0300Z/ /EKDI4.1.ER.170722T0456Z.170722T0600Z.170723T0900Z.NO/ 910 PM CDT Sat Jul 22 2017 The Flood Warning continues for The Turkey River At Elkader. * until Sunday evening...Or until the warning is cancelled. * At 8:45 PM Saturday the stage was 12.3 feet. * Flood stage is 12.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall...Dropping below flood stage by Sunday morning. * Impact...At 12.0 feet...Minor flooding occurs in areas near the river. && LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161 $$ IAC043-231709- /O.EXT.KARX.FL.W.0054.000000T0000Z-170725T0331Z/ /GRBI4.3.ER.170722T0445Z.170723T1800Z.170724T0931Z.NO/ 910 PM CDT Sat Jul 22 2017 The Flood Warning continues for The Turkey River At Garber. * until Monday evening...Or until the warning is cancelled. * At 8:15 PM Saturday the stage was 21.8 feet. * Flood stage is 17.0 feet. * Moderate flooding is occurring and Major flooding is forecast. * Forecast...The river will continue rising to near 25.0 feet by Sunday. The river will fall below flood stage Monday morning. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$ Breeser
169 WGUS83 KARX 230928 FLSARX Flood Statement National Weather Service La Crosse WI 428 AM CDT Sun Jul 23 2017 ...Moderate to Major Flooding Continues along the Turkey River Downstream of Elkader... .Heavy rain on Friday night caused moderate to major flooding along portions of the Turkey River. Elkader has fallen below flood stage, so cancelled the flood warning there. Meanwhile, major flooding is expected at Garber as additional water flows in from the Volga River. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && IAC043-230958- /O.CAN.KARX.FL.W.0053.000000T0000Z-170724T0300Z/ /EKDI4.1.ER.170722T0456Z.170722T0600Z.170723T0730Z.NO/ 428 AM CDT Sun Jul 23 2017 The Flood Warning is cancelled for The Turkey River At Elkader. * At 3:45 AM Sunday the stage was 11.8 feet. * Flood stage is 12.0 feet. * Fell below flood stage at 2:30 AM Sunday. * Forecast...The river will continue to fall to 8.7 feet by Monday morning. $$ IAC043-240027- /O.CON.KARX.FL.W.0054.000000T0000Z-170725T0331Z/ /GRBI4.3.ER.170722T0445Z.170723T1800Z.170724T0931Z.NO/ 428 AM CDT Sun Jul 23 2017 The Flood Warning continues for The Turkey River At Garber. * until Monday evening...Or until the warning is cancelled. * At 3:15 AM Sunday the stage was 22.4 feet. * Flood stage is 17.0 feet. * Moderate flooding is occurring and Major flooding is forecast. * Forecast...The river will continue rising to near 25.0 feet by today. The river will fall below flood stage Monday morning. && LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131 $$ Boyne
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 21, 6:48 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 21, 6:48 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
648 PM CDT Fri Jul 21 2017
.SHORT TERM...(Tonight through Saturday Night)
Issued at 230 PM CDT Fri Jul 21 2017
Current trends show a large shield of showers and embedded
thunderstorms basically along and south of I-94. Some spotty heavier
rains occurred this morning across southeast MN/northeast IA with
amounts in the 3-4 inch range. With that, and expected re-
development this afternoon, expanded the Flash Flood Watch to
include Mitchel, Floyd, Chickasaw, and Fayette counties in northeast
IA.
Existing complex of showers and storms pushed cooler outflow
southward to near I-80 in Iowa. So, previous thinking of return flow
on the backside of this complex reaching up through I-94 has
diminished. Attention more focused now on areas across northeast IA
into far southwest WI this afternoon into this evening where
impressive nose of moisture transport will exist. Moisture transport
is firing additional storms over this outflow boundary as
precipitable water values push near 2.5 inches. In addition, plenty
of CAPE/shear for severe potential. Main threats through this
evening will be torrential/possible flooding rainfall and damaging
winds. All things considered, will lop off northern portions of
Flash Flood Watch and keep it going across northeast IA into far
southwest WI.
Shower/thunderstorm chances will be seen Saturday mainly along and
north of I-94 as a weak mid-level/surface trough ripples southeast
across the area. Farly decent CAPE available along with decent
shear, so cannot rule out a stronger storm or two north of I-94.
Otherwise, warm and still humid with highs topping out in the 80s. A
few showers and isolated storms still possible into Saturday night
northeast of I-94 with mid-level trough and steeper lapse rates.
Look for overnight lows
.LONG TERM...(Sunday through Thursday)
Issued at 230 PM CDT Fri Jul 21 2017
Cooler/drier air filters in on Sunday thanks to Canadian high
pressure sinking southward into the region. Still could see a small
chance of a shower/thunderstorm across north central WI with
lingering steeper lapse rates up that way.
Look for pleasant/dry conditions hang on through Monday as high
pressure drifts overhead. Looks like readings will top off in the
70s with dew points in the upper 50s/lower 60s.
Shower/thunderstorm chances return Tuesday and linger through Friday
as northwest flow aloft bring a couple systems through the region.
Otherwise, seasonably warm.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 648 PM CDT Fri Jul 21 2017
VFR conditions are expected to drop to MVFR conditions tonight as
stratus develops across the region. The stratus should break up by
Saturday afternoon or the cloud bases will rise to VFR. A few
showers and storms are possible mainly north of the TAF sites.
&&
.HYDROLOGY...
Issued at 230 PM CDT Fri Jul 21 2017
Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. With southward shift of
heavier rain threat, conditions should continue to improve for areas
basically north of I-90. Showers and thunderstorms across northeast
Iowa into far southwest WI will continue flash flood threat into
tonight. Those along waterways really need to pay very close
attention to the weather today, and be prepared to act quickly if
heavy rains again develop.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Saturday morning for WIZ053>055-061.
MN...None.
IA...Flash Flood Watch through Saturday morning for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Wetenkamp
HYDROLOGY...DASHazardous weather outlook, Jul 21, 2:25 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 225 PM CDT Fri Jul 21 2017 IAZ008>011-018-019-029-030-WIZ053>055-061-221200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 225 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and central into southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through tonight. Thunderstorms have weakened, but another round of thunderstorms is expected between 4 and 10 pm. This time period is of greatest concern for additional flash flooding. Additionally some of the storms could be severe, mainly along and south of U.S. Highway 18. Damaging winds are the main hazard, though large hail cannot be ruled out. Flooding will continue along the Kickapoo river. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flooding will continue along the Kickapoo river through the weekend. Additional thunderstorms are possible area wide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-221200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 225 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for a portion of north central Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible, mainly through this evening. Lightning and brief heavy rainfall will be the main hazards with the storms. Flooding will continue along the Trempealeau and Kickapoo rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flooding will continue along the Trempealeau and Kickapoo rivers through the weekend. A few thunderstorms are possible near and north of Interstate 94 Saturday afternoon. These storms are not expected to be severe. Additional thunderstorms are possible areawide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. AJ
In the hours before
Special weather statement, Jul 21, 5:03 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
503 PM CDT FRI JUL 21 2017
IAZ030-WIZ061-212245-
Clayton-Grant-
503 PM CDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAYTON AND
SOUTHERN GRANT COUNTIES...
At 502 PM CDT, a strong thunderstorm was located over Cassville, or
near Guttenberg, moving east at 30 mph. Another thunderstorm was
located near Platteville and was also moving east at 30 mph.
Winds of 30 to 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Lancaster around 530 PM CDT.
Platteville, Dickeyville and Cuba City around 545 PM CDT.
Other locations impacted by this storm include Georgetown, Beetown,
Arthur, Potosi and Ellenboro.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4259 9069 4264 9071 4268 9090 4265 9090
4265 9104 4266 9113 4284 9110 4288 9043
4255 9043
TIME...MOT...LOC 2202Z 277DEG 27KT 4275 9101
RRSLocal storm report, Jul 21, 5:33 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 E CASSVILLE 42.72N 90.95W
07/21/2017 E0.75 INCH GRANT WI FIRE DEPT/RESCUE
&&Local storm report, Jul 21, 5:49 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 3 NE CASSVILLE 42.75N 90.96W
07/21/2017 E1.25 INCH GRANT WI PUBLIC
&&Special weather statement, Jul 21, 6:45 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
645 PM CDT FRI JUL 21 2017
IAZ029-030-WIZ054-061-220045-
Clayton-Fayette-Crawford-Grant-
645 PM CDT FRI JUL 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...NORTHEASTERN
FAYETTE...GRANT AND SOUTHERN CRAWFORD COUNTIES...
At 643 PM CDT, an area of thunderstorms was moving east across parts
of Fayette and Clayton counties and much of Grant county. These
storms were moving east at 30 mph.
Winds of 30 to 40 mph are possible with this storm.
Locally heavy downpours can also be expected with some of these
storms, and may cause ponding of water on roads and low laying
areas. Do not drive your vehicle through flooded roadways.
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Iowa...and far southwestern Wisconsin.
LAT...LON 4254 9064 4259 9069 4263 9070 4264 9073
4268 9090 4265 9090 4264 9114 4281 9172
4308 9173 4308 9118 4313 9085 4317 9069
4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 2343Z 273DEG 26KT 4292 9136
RRSLocal storm report, Jul 21, 7:53 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
753 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD GLEN HAVEN 42.83N 91.07W
07/21/2017 GRANT WI EMERGENCY MNGR
NUMEROUS ROAD CLOSURES THROUGHOUT THE COUNTY
DUE TO FLOODING.
&&
RLBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:06 PM CDT | River Flood Warning | ARX | Clayton | 63 hr |
| Jul 21, 10:18 PM CDT | Flash Flood Warning | ARX | Chickasaw, Clayton, Fayette | 12 hr |
| Jul 21, 11:54 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd | 10 hr |
| Jul 22, 1:21 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard, Winneshiek | 39 min |
| Jul 22, 9:56 AM CDT | Areal Flood Warning | ARX | Clayton | 24 hr |
| Jul 22, 10:09 AM CDT | Areal Flood Warning | ARX | Chickasaw, Clayton, Fayette | 24 hr |
Nearby
River Flood Warnings in Iowa, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.